Actos (pioglitazone) is not yet done making surprises.
The British Medical Journal (BMJ) published a study on May 31, 2012 showing an Actos bladder cancer link with number double than hitherto believed: a whopping 83 percent.
According to BMJ study, Actos intake of more than two years doubles the risk of bladder cancer, and the risk increases further when patients take the drug for more than two years and in higher doses. The study was conducted with 115 thousand diabetics who received the diabetes drug from 1998 to 2009. After more than four years of follow-up, 470 of the participants developed bladder cancer.
This came 11 months after the Food and Drug Administration (FDA) confirmed Actos link to 40 percent increased risk for bladder cancer. The development shocked the medical community and worried the public. For 12 years, Actos was believed to be a safe drug for lowering blood sugar.
The aftereffect of the confirmation was, however, limited to black box warning and an “advice” for physicians not to prescribe the diabetes drug when a patient is already receiving treatment for bladder cancer.
Prior to FDA’s announcement, a French study confirmed the link between Actos and bladder cancer. This resulted to France and Germany suspending the use of the diabetes drug. In a recent development, Canada followed suit and dropped the drug in the country’s list of legally recognized medicines.
Approved by the FDA in 1999, Actos is linked to quite a number of side effects from the most common like headache and flulike symptoms, to the most deadly, congestive heart failure, macular edema, liver and kidney damage and bladder cancer.
Of the deadly Actos side effects, bladder cancer is the center of a growing number of lawsuits. In Louisiana where a multidistrict litigation is rolling, more than 170 cases are pending. In Illinois, the state court is witnessing the filing of one case after another. This is also the case in Los Angeles.
Actos bladder cancer symptoms include blood in urine, urgency to urinate, pain while urinating, and pain in the lower part of the abdomen. If you experience these symptoms while or after taking Actos, see your physician and contact our Actos lawyer immediately.
If you are interested in reposting or reprinting one of my posts, please check out my Permissions Policy page. Thank you in advance for your cooperation.